Winter Storm, Norman
- When
- December 15, 6:00 PM CST to December 16, 11:32 AM CST
- Where
- Norman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
A Colorado Low moved into the central plains during the early evening of the 15th, then tracked northeast to near Duluth, Minnesota, by the afternoon of the 16th. Snow moved into the southern Red River Valley on the evening of the 15th, then expanded northward overnight.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A Colorado Low moved into the central plains during the early evening of the 15th, then tracked northeast to near Duluth, Minnesota, by the afternoon of the 16th. Snow moved into the southern Red River Valley on the evening of the 15th, then expanded northward overnight. However, drier air eventually fed into the southern Red River Valley and west central Minnesota, limiting the snow totals there. The most snow, around a foot, fell in a narrower band from Jamestown to Michigan to Cavalier, in North Dakota. Outside this band, a broader four to six inches of snow fell along with breezy winds and a little mixed precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 15, 2:57 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CST TUE DEC 15 2015
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 PM CST TUE DEC 15 2015
A VERY CHALLENGING STORM SYSTEM UPCOMING TONIGHT THROUGH WED
NIGHT. MODELS ARE IN GOOD AGREEMENT...WITH THE NAM AND ALL OTHER
MESOSCALE MODELS INDICATING A DRY SLOT WILL WORK IN FROM THE SOUTH
AFTER THE MAIN SNOW BAND COMES IN TONIGHT. MOST OF THE QPF/SNOW
MAPS HAVE SIDED WITH THE NAM AND MESO MODELS INDICATING THIS
TREND.
FOR TONIGHT AND WED...THERE COULD BE A PERIOD OF SOME FREEZING
DRIZZLE BEFORE THE MAIN SNOW BAND ARRIVES FROM SOUTH TO NORTH.
THIS WILL CAUSE VERY ICY ROADS...AND TRAVEL IMPACTS. A MODERATE TO
AT TIMES HEAVY BAND OF SNOW SHOULD LIFT INTO THE SOUTH AFTER
00Z...INTO THE GFK AREA AROUND 7-8Z THEN INTO THE FAR NORTH BY
12Z. SNOW RATES SHOULD BE 1-2 INCHES PER HOUR SO A QUICK 2-5
INCHES IS POSSIBLE OVERNIGHT...MAKING A VERY HAZARDOUS MORNING
COMMUTE WITH SNOWY/ICY ROADS AND LOW VISIBILITY IN FALLING SNOW.
NORTHERLY WINDS WILL INCREASE IN THE FAR WEST BY 15Z WED THEN
INCREASE INTO THE VALLEY BY 00Z THU. THERE WILL BE 35-40KT TO MIX
FROM 925MB BY 00Z THU...SO SOME BLOWING SNOW ISSUES WILL DEVELOP
IN OPEN AREAS. NOT EXPECTING A BLIZZARD SINCE WINDS WON/T BE
STRONG ENOUGH...BUT AREAS IN OPEN COUNTRY WILL LIKELY BE AROUND
1/2SM AT TIMES WITH WRAPAROUND SNOW PERSISTING INTO WED NIGHT.
TOTAL SNOW ACCUMULATIONS SHOULD BE FAIRLY UNIFORM FROM 4 TO 8
INCHES IN ALL AREAS...WITH AN ENHANCED BAND OF 6-8 MORE LIKELY NOW
IN THE NORTHERN AREAS JUST NORTH OF THE ADVANCING DRY SLOT. WE
SHOULD SATISFY OUR LOCAL WARNING CRITERIA OF 4 INCHES IN 12HR AND
WINDS 25MPH OR HIGHER CREATING HAZARDOUS CONDITIONS...IN ADDITION
TO ANY FREEZING DRIZZLE THAT FALLS PRECEDING THE SNOW. BOTH THE
WED MORNING AND AFTERNOON COMMUTES WILL BE IMPACTED...ALTHOUGH THE
WED MORNING COMMUTE WILL LIKELY SEE THE MOST SEVERE IMPACTS.
ON WED NIGHT...SOME BLOWING SNOW WILL PERSIST UNTIL 3Z OR SO AND
THERE SHOULD BE SOME LIGHT SNOW WRAPPING AROUND PARENT LOW.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM CST TUE DEC 15 2015
ON THU...TEMPS WILL REMAIN BELOW NORMAL WITH PERHAPS SOME LIGHT
SNOW INTO THE EAST.
ON FRI...IT WILL BE COLD WITH HIGHS STRUGGLING IN THE SINGLE
DIGITS ABOVE ZERO...GIVEN A COLD AIRMASS AND FRESH SNOW. OVERNIGHT
LOWS MAY FALL WELL BELOW ZERO.
FOR FRIDAY NIGHT THROUGH TUESDAY...FRI NIGHT STILL LOOKING LIKE A
COLD NIGHT WITH SFC HIGH PRESSURE NEARBY ALONG WITH LIGHTER WINDS
AND FRESH SNOW. FLOW TURNS A LITTLE MORE ZONAL SAT/SUN WITH A WEAK
SHORT WAVE CROSSING THRU ON SUNDAY/SUN NIGHT. THIS COULD SPREAD A
LITTLE LIGHT SNOW TO AREAS ALONG THE CANADIAN BORDER. ON THE HEELS
OF THIS WAVE ANOTHER ONE MOVES IN BY MONDAY NIGHT/TUE WHICH COULD
BRING ANOTHER SHOT AT SOME LIGHT SNOW. TEMPS LOOKING TO HOLD NEAR
NORMAL AFTER THE CHILLY FRI NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 130 PM CST TUE DEC 15 2015
GETTING SOME FREEZING DRIZZLE AT KFAR/KBJI AND THAT COULD CONTINUE
INTO THE AFTERNOON AND MAYBE EVEN THE EVENING. ARRIVAL TIME OF THE
SNOW CONTINUES TO BE SLOWER...SO DELAYED THE ONSET OF THE LIGHT SNOW
A LITTLE LATER THAN PREVIOUS SET OF TAFS. ONCE THE SNOW STARTS IT
SHOULD QUICKLY SHIFT TO HEAVIER RATES AND CONTINUE INTO EARLY WED.
THEREFORE CEILINGS WILL STAY LOW THROUGHOUT. WIND SPEEDS MAY NOT
PICK UP UNTIL AFTER THE HEAVIER SNOW BAND MOVES THROUGH...SO KEPT
MOST OF THE HIGHER WIND GUSTS UNTIL THEN.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
WEDNESDAY NIGHT FOR NDZ028>030-038-039-049-052-053.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
WEDNESDAY NIGHT FOR NDZ006>008-014>016-024-026-027-054.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT CST
WEDNESDAY NIGHT FOR MNZ002-003-022>024-027>032-040.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
WEDNESDAY NIGHT FOR MNZ001-004>009-013>017.
&&
SHORT TERM...DK
LONG TERM...DK
AVIATION...GODONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CST TUE DEC 15 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ007-008-014>016-024- 026>030-038-039-049-052>054-161245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS- STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH COUNTY- 643 AM CST TUE DEC 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW FLURRIES OR PATCHY FREEZING DRIZZLE IN SE ND TODAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED TODAY. TONIGHT WILL SEE SNOW ADVANCE NORTH THROUGH THE AREA...WITH HEAVIEST SNOWFALL OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL TAPER OFF GRADUALLY ON WEDNESDAY BUT LIGHT SNOW WILL CONTINUE IN SOME AREAS INTO THURSDAY MORNING. POTENTIAL SNOWFALL FOR THIS EVENT IN THE 4 TO 7 INCH RANGE. FOR FRIDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ006-161245- TOWNER- 643 AM CST TUE DEC 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR THIS EVENING. SNOW WILL ARRIVE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE INTO WEDNESDAY BEFORE TAPERING OFF. A 3 TO 5 INCH SNOWFALL IS POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 552 PM CST TUE DEC 15 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-160515- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...MOORHEAD...HALLOCK...KARLSTAD... LANCASTER...ROSEAU...WARROAD...GREENBUSH...BAUDETTE...WARREN... STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE... REDBY...PONEMAH...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... FERTILE...MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI... MAHNOMEN...NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA... LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...PERHAM...NEW YORK MILLS...PARKERS PRAIRIE... HENNING...BATTLE LAKE...WADENA...MENAHGA...ELBOW LAKE...HOFFMAN... ASHBY...HERMAN...BARRETT...CANDO...LANGDON...CAVALIER... WALHALLA...DRAYTON...PEMBINA...ST. THOMAS...NECHE...FORT TOTTEN... MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON... PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA... GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE... HILLSBORO...HATTON...PORTLAND...VALLEY CITY...FARGO...LISBON... ENDERLIN...GWINNER...MILNOR...FORMAN...RUTLAND...WAHPETON... EDINBURG...ADAMS...LANKIN 552 PM CST TUE DEC 15 2015 ...AREAS OF FREEZING DRIZZLE CONTINUE... AREAS OF FREEZING DRIZZLE ARE CAUSING SLICK ROADS ACROSS PARTS OF THE REGION EARLY THIS EVENING. EXPECT PATCHY FREEZING DRIZZLE TO CONTINUE UNTIL SNOW MOVES IN TONIGHT. SNOW WILL MOVE INTO SOUTHERN PARTS OF THE REGION BY MID EVENING SPREADING NORTH OVERNIGHT. A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH WEDNESDAY FOR 4 TO 7 INCHES OF ACCUMULATIONS.
The national radar mosaic for the moment the first event began.
18 winter storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612723, 612724, 612725, 612726, 612727, 612728, 612729, 612730, 612731, 612710, 612711, 612712, 612713, 612714, 612715, 612716, 612717, 612718, 612720, 612721.